Abstract Number: PB2252
Meeting: ISTH 2020 Congress
Background: Nutcracker Phenomenon (NCP) complicated with visceral venous thromboembolism (VTE) is a rare occurrence. Although, peripheral VTE is commonly associated with Oral Contraceptive Pill (OCP) use, visceral VTE secondary to OCP use and in the presence of Posterior Nutcracker syndrome is rarely reported.
Aims: We describe a unique case of a young female who presented for the first time with Left Renal Vein (LRV) thrombosis in association with two risk factors: use of OCP and Posterior Nutcracker Syndrome (PNCS).
Methods: We present the case of a 37-year-old, Saudi female with no known comorbidities (apart from history of severe Gastro Esophageal Reflux Disease (GERD)), who presented to the emergency department with a history of left flank pain for the past three days. The pain was sudden in onset, sharp and constant,relieved partially with paracetamol. She denied fever or any urinary symptoms. She admit using combined oral contraceptive pills for the last 10 years. Enhanced CT scan abdomen and pelvis revealed LRV follows a retroaortic course and appears significantly dilated with intraluminal filling defect extending from renal hilar veins till retroaortic part of LRV which appears compressed at that site and associated with multiple perirenal and periureteric collaterals. These features all suggest PNCP associated with LRV thrombosis.
With the symptomatology of this patient and the CT findings, the case is proven to be PNCS complicated with LRV thrombosis.
Results: We reported a very rare association of LRV thrombosis, posterior nutcracker syndrome and use of oral contraceptive pills.
Conclusions: Visceral thrombosis, in the form of left renal vein thrombosis, should be suspected even with the long term use of OCP beyond 5 years and the presence of other risk factors such as PNCP.
To cite this abstract in AMA style:AlHumaidi A, Bin Dous Y, Almegren M, Kazkaz R, Naser S. Case report: Renal Vein Thrombosis Associated with Oral Contraceptive Use and Posterior Nutcracker Syndrome [abstract]. Res Pract Thromb Haemost. 2020; 4 (Suppl 1). https://abstracts.isth.org/abstract/case-report-renal-vein-thrombosis-associated-with-oral-contraceptive-use-and-posterior-nutcracker-syndrome/. Accessed February 27, 2024.
« Back to ISTH 2020 Congress
ISTH Congress Abstracts - https://abstracts.isth.org/abstract/case-report-renal-vein-thrombosis-associated-with-oral-contraceptive-use-and-posterior-nutcracker-syndrome/